Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 8, 2022, 7:05 PM CDT for Stutsman County, North Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2022, 7:05 PM CDT (00:05 UTC)
- Expired
- May 8, 2022, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:20 PM CDT | HAIL 1 | 1 Sw Eldridge, ND | TRAINED SPOTTER ON INTERSTATE-94 REPORTED A FEW QUARTER SIZE HAIL PIECES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 514 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
469
WUUS53 KBIS 090005
SVRBIS
NDC093-090045-
/O.NEW.KBIS.SV.W.0002.220509T0005Z-220509T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
705 PM CDT Sun May 8 2022
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Stutsman County in southeastern North Dakota...
* Until 745 PM CDT.
* At 705 PM CDT, a severe thunderstorm was located 9 miles southwest
of Jamestown, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Jamestown around 720 PM CDT.
Other locations in the path of this severe thunderstorm include
Ypsilanti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4669 9844 4679 9908 4694 9910 4699 9847
4698 9846 4698 9844
TIME...MOT...LOC 0005Z 275DEG 27KT 4684 9888
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Smith1 follow-up statement
776
WWUS53 KBIS 090026
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
726 PM CDT Sun May 8 2022
NDC093-090045-
/O.CON.KBIS.SV.W.0002.000000T0000Z-220509T0045Z/
Stutsman ND-
726 PM CDT Sun May 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN STUTSMAN COUNTY...
At 724 PM CDT, a severe thunderstorm was located 5 miles south of
Jamestown, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 720 PM CDT a trained spotter
reported quarter size hail near Eldridge on Interstate 94.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ypsilanti and Spiritwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4669 9844 4677 9893 4695 9896 4699 9847
4698 9846 4698 9844
TIME...MOT...LOC 0024Z 273DEG 26KT 4683 9872
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:27 PM CDT, 38 minutes earlier.
Area forecast discussion, May 8, 6:27 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 627 PM CDT Sun May 8 2022 .UPDATE... Issued at 627 PM CDT Sun May 8 2022 No major changes were needed for the early evening update. Widely scattered showers continue across much of western and central North Dakota with some embedded thunder across the west. Many of these showers/weak storms have had some small graupel or soft hail reported with them (smaller than peas). Now we wait to see how the low level jet will influence convection after 00z, which will tell the tale of whether or not we get an elevated supercell or two in the James River Valley this evening. If these storms do develop and can exhibit sustained rotating updrafts, hail up to the size of ping pong balls will be the main threat. && .SHORT TERM...(This evening through Monday) Issued at 246 PM CDT Sun May 8 2022 A few thunderstorms may produce hail in the James River Valley late this evening and tonight. On Monday, widespread rain showers and windy conditions highlight the short term period. Flow aloft will increase through the short term period as a potent speed max will eject through the longwave trough in the upper levels over the western CONUS. As this occurs tonight through Monday, a rapidly deepening mid-level cyclone will move out of Colorado and into the eastern Dakotas with a coinciding surface low following the same track. Initially this evening, active southwest flow over the region atop steep mid-level lapse rates and very strong bulk shear should produce isolated to scattered thunderstorms. Outside of southeast North Dakota, the boundary layer is dry with observed surface dew points in the 30s over western and central North Dakota. This will limit available MLCAPE for a severe weather potential in that area. Better instability will exist in southeast North Dakota, but forcing looks unfocused with uncertainty about any storm development there this evening. Chances for elevated based convection in the southeast will increase late this evening and overnight as the upper level speed max approaches and moist southerly flow increases. If discrete cells can develop along a low level speed max terminus in the James River Valley area tonight, a large hail threat will be possible as mid-level lapse rates approaching 8 C/km and near 50 kts of effective shear will be in place. SPC's current placement of a Marginal Risk looks reasonable as there is still uncertainty about storm mode as convection will likely congeal during initiation. The surface low deepens and pushes north through the day Monday, with rain becoming widespread. Monday afternoon, a front will push through the south with strong unidirectional low level flow. Depending on how boundary layer mixing develops, there will be a potential for severe wind gusts exceeding 50 kts. With this shift a high end Wind Advisory will be issued, but the high wind potential will need to be monitored. .LONG TERM...(Monday night through Sunday) Issued at 246 PM CDT Sun May 8 2022 Very active pattern is still advertised through the majority of the long term period. Quasi-stationary upper level trough remains/regenerates over the western CONUS through Friday, sending multiple embedded waves through the region for the upcoming work week. This will result in continued chances for showers and thunderstorms pretty much each day this week, with the exception being Tuesday when sfc high pressure moving over the region will give us a brief pause in the moisture. Extensive cloud cover and lack of strong WAA will also result in seasonal temperatures in the 60s to low 70s through the extended period. For Wednesday night through Thursday evening, deterministic models and ensembles are indicating an elevated chance for strong to severe convection. We begin Wed night with strong southerly flow aloft ahead of a strong mid level low/shortwave trough ejecting out of the Desert Southwest into the Central Rockies. Potential is there for nocturnal/morning strong convection Wed night/Thu AM with 500-1500 J/KG of MUCAPE spreading northward across the Dakotas, coupled with wind shear possibly in excess of 50 kts and likely a low level jet in place. Instability is projected to ramp up during the day Thursday/Thu evening, again combined with plentiful shear and increasing upper level forcing as the strong mid level wave lifts north/northeast into the Northern Plains. Will need to watch this period closely over the coming days. Flow aloft transitions over the weekend as upper level ridging builds across the western CONUS putting our region in a northwest flow regime. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 627 PM CDT Sun May 8 2022 Scattered showers and a few thunderstorms will remain possible this evening across much of western and central North Dakota. Later this evening, a couple of strong to severe storms will be possible mainly across the James River Valley, potentially impacting KJMS. Hail up to the size of ping pong balls would be the main threat from the aforementioned storms. Steady rain (potentially embedded with some thunder) will then stream up from South Dakota overnight, bringing with it widespread MVFR ceilings. Brief pockets of IFR/LIFR conditions will be possible under the heaviest showers/storms. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/ Monday for NDZ034>037-040>048-050-051. && UPDATE...ZH SHORT TERM...AE LONG TERM...NH AVIATION...ZH
Hazardous weather outlook, May 8, 6:29 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 629 PM CDT Sun May 8 2022 NDZ001>005-009>013-017>023-025-031>033-092330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark- 629 PM CDT Sun May 8 2022 /529 PM MDT Sun May 8 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected through this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible Wednesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ034>037-042-045>048-050-051-092330- Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 629 PM CDT Sun May 8 2022 /529 PM MDT Sun May 8 2022/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible this evening and overnight. A few storms may become severe with hail to the size of ping pong balls as the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Wind Advisory is in effect Monday afternoon and evening. See weather.gov/bis for details. Strong to severe thunderstorms are possible Wednesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail. NDZ040-041-043-044-092330- Slope-Hettinger-Bowman-Adams- 529 PM MDT Sun May 8 2022 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected through this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Wind Advisory is in effect Monday afternoon and evening. See weather.gov/bis for details. Strong to severe thunderstorms are possible Wednesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
In the hours before
Special weather statement, May 8, 6:43 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
643 PM CDT Sun May 8 2022
NDZ037-090015-
Stutsman ND-
643 PM CDT Sun May 8 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
STUTSMAN COUNTY THROUGH 715 PM CDT...
At 642 PM CDT, a strong thunderstorm was located 5 miles southeast of
Cleveland, or 13 miles east of Medina, moving east at 35 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Stutsman County, including the following locations... Eldridge and
Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4674 9876 4679 9929 4693 9932 4701 9877
TIME...MOT...LOC 2342Z 276DEG 29KT 4685 9903
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SmithSpecial weather statement, May 8, 6:45 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
645 PM CDT Sun May 8 2022
NDZ017-018-032-090015-
McKenzie ND-Billings ND-Dunn ND-
645 PM CDT Sun May 8 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL DUNN,
NORTHEASTERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES THROUGH 715
PM CDT/615 PM MDT/...
At 645 PM CDT/545 PM MDT/, a strong thunderstorm was located 5 miles
south of Grassy Butte, or 22 miles west of Killdeer, moving northeast
at 30 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grassy Butte around 555 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4717 10315 4726 10343 4763 10327 4749 10275
TIME...MOT...LOC 2345Z 208DEG 27KT 4732 10323
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:42 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 33 min |
| May 8, 8:17 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 23 min |
| May 8, 10:54 PM CDT | Special Weather Statement | BIS | Burleigh | 36 min |
| May 9, 12:08 AM CDT | Special Weather Statement | BIS | Wells | 37 min |
| May 9, 12:22 AM CDT | Special Weather Statement | BIS | Foster | 23 min |
| May 9, 12:45 AM CDT | Special Weather Statement | BIS | Stutsman | 30 min |
| May 9, 1:06 AM CDT | Special Weather Statement | BIS | Foster | 24 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.